We recently treated a patient with severe aplastic anaemia (SAA) who also had chronic hepatitis B virus (HBV) infection. The HBV serological status at the time of diagnosis of SAA was HBsAg(+) and HBeAg(+). Subsequent analysis of the precore region of HBV DNA showed wild-type. He received anti-thymocyte globulin (ATG) and cyclosporin A (CsA) therapy twice. After each course of ATG infusion and during CsA therapy he developed lymphopenia for 1 and 2.5 months, respectively. His serum alanine aminotransferase (ALT) became normalized during the period of lymphopenia, but the serum HBV viral load increased. When his peripheral lymphocytes count recovered, his ALT became elevated again. Lamivudine was effective to normalize his elevated ALT and suppress viral replication. The phenomenon observed in this case supports the prevailing notion that hepatitis B flare-up in HBV carriers after chemotherapy is caused by an immune-mediated mechanism. Meanwhile, this is the first documented case of SAA who developed HBV reactivation upon recovery of lymphopenia after immunosuppressive therapy. This also highlights the necessity of preemptive therapy with lamivudine in SAA/HBsAg(+) patients to receive immunosuppressive therapy with ATG/CsA.
ASJC Scopus subject areas